Select Topic:
Browse by Series:

Managing Patients on Lenvatinib/Everolimus in mRCC

Insights From: Thomas E. Hutson, DO, PharmD, Baylor University Medical Center; Chung-Han Lee, MD, PhD, Memorial Sloan Kettering Cancer Center; Nizar M. Tannir, MD, FACP, The University of Texas MD Anderson Cancer Center
Published: Friday, Sep 07, 2018



Transcript:
Nizar M. Tannir, MD, FACP:
When we use therapies, especially combinations, we have to deal with adverse events that come from each drug. When we’re combining a VEGF receptor tyrosine kinase inhibitor, such as lenvatinib, for that class of agents, the side effects are well known. We’ve developed algorithms to manage these patients with adverse events such as hypertension, diarrhea, fatigue, skin rashes, stomatitis, nausea, etc. The mTOR pathway agents that inhibit the mTOR pathway have a different set of unique adverse events that need recognition, early identification, and management. These also present unique challenges because they can produce metabolic syndrome with hyperglycemia and anemia. We also see overlapping adverse events with the VEGF receptor TKIs.

It’s important for the clinician managing these patients to quickly identify the adverse events and implement management strategies to mitigate or deal with these adverse events, such as giving the patient a break—interrupting therapy. Depending on which of these adverse events we’re dealing with, we would interrupt one or the other. If it is hypertension, obviously it is produced or induced by the VEGF receptor TKI. If it is metabolic syndrome, hyperglycemia, it is the mTOR inhibitor.

I think it’s important to recognize these adverse events and implement strategies to manage them by interrupting therapy. Then you can reduce the dose of these agents. Both agents’ doses can be reduced. And, of course, there is supportive care, which is very important. We shouldn’t forget about that when managing diarrhea—making sure the patient is well hydrated—or when treating nausea, skin rashes, or stomatitis. And, of course, if the patient develops metabolic syndrome due to a mTOR inhibitor, he or she should be treated with lipid-lowering therapy.

Thomas E. Hutson, DO, PharmD: Lenvatinib/everolimus, as with nivolumab and cabozantinib, is broadly applicable to patients. Along with Mayer Fishman, I am involved in a phase II study that is evaluating the combination in non-clear cell histology. That’s a very exciting area, in which there is nothing approved for use based on data. Outside of that, I would choose this agent anytime I needed to use an agent in the refractory setting. There really is not a subset of patients in whom it would be better or worse. There are obvious issues, for instance, with immune-based therapies. If someone had severe autoimmunity, you would steer clear of immune-based therapies. But then, cabozantinib and lenvatinib/everolimus would both be equal options.

Transcript Edited for Clarity
Slider Left
Slider Right


Transcript:
Nizar M. Tannir, MD, FACP:
When we use therapies, especially combinations, we have to deal with adverse events that come from each drug. When we’re combining a VEGF receptor tyrosine kinase inhibitor, such as lenvatinib, for that class of agents, the side effects are well known. We’ve developed algorithms to manage these patients with adverse events such as hypertension, diarrhea, fatigue, skin rashes, stomatitis, nausea, etc. The mTOR pathway agents that inhibit the mTOR pathway have a different set of unique adverse events that need recognition, early identification, and management. These also present unique challenges because they can produce metabolic syndrome with hyperglycemia and anemia. We also see overlapping adverse events with the VEGF receptor TKIs.

It’s important for the clinician managing these patients to quickly identify the adverse events and implement management strategies to mitigate or deal with these adverse events, such as giving the patient a break—interrupting therapy. Depending on which of these adverse events we’re dealing with, we would interrupt one or the other. If it is hypertension, obviously it is produced or induced by the VEGF receptor TKI. If it is metabolic syndrome, hyperglycemia, it is the mTOR inhibitor.

I think it’s important to recognize these adverse events and implement strategies to manage them by interrupting therapy. Then you can reduce the dose of these agents. Both agents’ doses can be reduced. And, of course, there is supportive care, which is very important. We shouldn’t forget about that when managing diarrhea—making sure the patient is well hydrated—or when treating nausea, skin rashes, or stomatitis. And, of course, if the patient develops metabolic syndrome due to a mTOR inhibitor, he or she should be treated with lipid-lowering therapy.

Thomas E. Hutson, DO, PharmD: Lenvatinib/everolimus, as with nivolumab and cabozantinib, is broadly applicable to patients. Along with Mayer Fishman, I am involved in a phase II study that is evaluating the combination in non-clear cell histology. That’s a very exciting area, in which there is nothing approved for use based on data. Outside of that, I would choose this agent anytime I needed to use an agent in the refractory setting. There really is not a subset of patients in whom it would be better or worse. There are obvious issues, for instance, with immune-based therapies. If someone had severe autoimmunity, you would steer clear of immune-based therapies. But then, cabozantinib and lenvatinib/everolimus would both be equal options.

Transcript Edited for Clarity
View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: Key Questions for the Use of Immunotherapy Throughout the Disease Continuum for NSCLC in an Era of Rapid DevelopmentSep 29, 20181.5
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing GlioblastomaSep 29, 20182.0
Publication Bottom Border
Border Publication
x